Q:

6/10/2013
My patient had a typical photosensitivity reaction to doxycycline. Pt has MRSA has relapsed after treatment with Daptomycin. It is also resistant to clindamycin. Infectious disease feels that he must be on long-term doxy or bactrim (which he is allergic to as well). I well aware of various protocols to desnsitize to Bactrim, but my question is whether it is reasonable to put this patient on long-term doxy using appropriate sun protection?

A:

Thank you for your inquiry.

The strategy of using sunscreen to prevent photosensitivity reactions has been employed in the past. The best reference for this of which I am aware is found in a book entitled “Drug-induced diseases: prevention, detection, and management” edited by James E. Tisdale and Douglas A. Miller. Chapter 8 in this text, written by Julie M. Koehler, is entitled “Photosensitivity.” There is a section on prevention of photosensitivity reactions in this chapter beginning on Page 126.

The measures suggested are simple and are the following:
1. Of course, avoid sunlight as best one can.
2. The use of broad-spectrum sunscreens blocking both ultraviolet A and B sunlight with a high sun-protective factor. On occasion, opaque sunscreen such as zinc oxide needs to be used.
3. Avoid sunscreens that contain para-aminobenzoic acid since they can flare photodermatitis reactions.
4. Wear protective clothing such as wide-brim hats, sunglasses, and long-sleeved shirts.
5. It has also been theorized that the simultaneous administration of antioxidants can be of help.

Of course, no one knows for sure if this therapy will be effective in your patient, but it is not inappropriate, in the situation that you have described, at least in my opinion, to give it a try.

Thank you again for your inquiry and we hope this response is helpful to you.

Sincerely,
Phil Lieberman, M.D.

AAAAI - American Academy of Allergy Asthma & Immunology